Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 332, NWS Key West, FL

December 21, 2021

NWS Key West, FL issued this special marine warning at Dec 21, 2021, 11:44 AM EST. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 21, 2021, 11:44 AM EST (16:44 UTC)
Expired
Dec 21, 2021, 12:45 PM EST
In force
61 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 109 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 4.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1114 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

814 
WHUS52 KKEY 211644
SMWKEY
GMZ054-074-075-211745-
/O.NEW.KKEY.MA.W.0332.211221T1644Z-211221T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1144 AM EST Tue Dec 21 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Straits of Florida from west end of Seven Mile Bridge to Halfmoon
  Shoal out 60 nm...
  Straits of Florida from Halfmoon Shoal to 20 nm west of Dry
  Tortugas out 60 nm...

* Until 1245 PM EST.

* At 1143 AM EST, a strong squall was located 24 nm southwest of 
  Wood's Wall West Crack, moving east at 25 knots.

  HAZARD...Wind gusts 40 knots or greater.

  SOURCE...Radar.

  IMPACT...Expect wind gusts in excess of 40 knots, suddenly higher 
           waves, occasional lightning, and heavy downpours.

* The strong squall will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 40 knots, steep and fast-
building seas, and blinding downpours. Make sure all on board are 
wearing life jackets.

&&

LAT...LON 2357 8238 2357 8250 2358 8250 2385 8256
      2430 8172 2389 8143 2355 8227
TIME...MOT...LOC 1643Z 248DEG 25KT 2390 8204 

HAIL...0.00IN
WIND...>34KTS

$$

JAM
1 follow-up statement
993 
FZUS72 KKEY 211717
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
1217 PM EST Tue Dec 21 2021

GMZ054-074-075-211745-
/O.CON.KKEY.MA.W.0332.000000T0000Z-211221T1745Z/
1217 PM EST Tue Dec 21 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1245 PM EST...

For the following areas...
Straits of Florida from west end of Seven Mile Bridge to Halfmoon
Shoal out 60 nm...
Straits of Florida from Halfmoon Shoal to 20 nm west of Dry Tortugas
out 60 nm...

At 1215 PM EST, a strong squall was located 16 nm south of Wood's 
Wall West Crack, moving east at 25 knots.

HAZARD...Wind gusts 40 knots or greater.

SOURCE...Radar indicated.

IMPACT...Expect wind gusts in excess of 40 knots, suddenly higher 
         waves, occasional lightning, and heavy downpours.

The strong squall will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 40 knots, steep and fast-
building seas, and blinding downpours. Make sure all on board are 
wearing life jackets.

&&

LAT...LON 2364 8251 2371 8248 2404 8212 2430 8172
      2389 8143 2355 8227 2357 8238 2357 8250
      2358 8250
TIME...MOT...LOC 1715Z 248DEG 25KT 2399 8181 

HAIL...0.00IN
WIND...>34KTS

$$

JAM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Dec 21, 10:56 AM EST, 48 minutes earlier.

Area forecast discussion, Dec 21, 10:56 AM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1056 AM EST Tue Dec 21 2021

.DISCUSSION...
A 999 mb low pressure system moved into Sarasota and Charlotte
Counties this morning, about 5 mb lower than model analyses.
Surface observations measured hurricane-force wind gusts near
where the low made landfall. Across the Keys, the dry air we noted
yesterday south of Cuba has limited the vigor of the prefrontal
trough and squall line slowly moving east across the Keys.
Initially strong storms to the west of Dry Tortugas transitioned
into a stratiform mass as the line neared the Keys. In the past
couple of hours, convection has returned to the Straits of Florida
as the deep and moist southwesterlies overcome the narrow tongue
of dry air which plagued the line earlier this morning. The
forecast calls for 80% rain/thunder chances through the afternoon,
with the main line pushing south of the island chain late this
afternoon. Southwest to west breezes will shift to the northwest
this afternoon as cold air advection pivots into the Keys.
Temperatures have peaked in the lower to mid 70s, and will stay
steady or fall a few degrees. No changes needed or planned.

&&

.MARINE...
Small Craft Advisory remains in effect for the coastal waters of
the Florida Keys due to southwest to west winds 20 to 25 knots.
From synopsis, fresh to strong southwesterly breezes will turn to
the west to northwest this afternoon. Before the winds shift,
most island communities can expect numerous squalls and
potentially strong thunderstorms. Cooler, drier air and north to
northwest breezes are expected on Wednesday behind the front.
Breezes will diminish and seas will subside Thursday through
Saturday.

&&

.AVIATION...
A frontal boundary will bring southwest to west winds gusts of 25
to 30 knots to both terminals through the day. Confidence in
lightning has decreased, so have removed any mention of VCTS for
the time being. TEMPOs are currently in place to account for the
shower activity that is beginning to spread from west to east
across the island chain. Extensive periods of sub-VFR conditions
are possible through the afternoon as the large cluster of showers
associated with the front continues to impact the terminals.

&&

.CLIMATE...
On this day in 1901, the daily record cold high temperature of
58F and daily record low temperature of 50F were both recorded in
Key West. Temperature records for Key West date back to 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  78  69  75  64 / 90 30 10 10
Marathon  79  68  75  63 / 80 30 10 10

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031>035-
042>044-052>055-072>075.

&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....NB
Data Acquisition.....SMS

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 21, 5:12 AM EST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
512 AM EST Tue Dec 21 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-221015-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
512 AM EST Tue Dec 21 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT
Showers and thunderstorms will develop ahead of an approaching
frontal boundary. Moderate to heavy rain fall is expected and
frequent lightning over the coastal waters and islands. A few
strong to marginally severe thunderstorms may bring brief winds
gust up to 50 mph early this morning. Weather conditions will
begin to improve late tonight as the frontal boundary moves south
of the Keys.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Dry and fair weather conditions will begin on Wednesday and
continue through the remainder of the long-term period.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Dec 21, 8:34 AM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
834 AM EST TUE DEC 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     MARINE TSTM WIND 14 NW KEY WEST          24.72N 81.92W
12/21/2021  M43 MPH          GMZ033             FL   MESONET

            AT 811AM EST A WIND GUST OF 43 MPH, OR 37 KTS, WAS
            OBSERVED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOLE
            LIGHT.

&&

DE SOLO
Local storm report, Dec 21, 9:57 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
957 AM EST TUE DEC 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND GST     10 SW KEY WEST          24.46N 81.88W
12/21/2021  M39 MPH          GMZ044             FL   C-MAN STATION

            AT 830 AM EST A WIND GUST OF 39 MPH, OR 34 KTS, WAS
            OBSERVED BY THE C-MAN STATION AT SAND KEY.

0901 AM     TSTM WND GST     14 NW KEY WEST          24.72N 81.91W
12/21/2021  M40 MPH          GMZ033             FL   MESONET

            AT 901 AM EST A WIND GUST OF 40 MPH, OR 35 KTS, WAS
            OBSERVED BY THE WEATHERFLOW MESONET SITE AT SMITH SHOLE
            LIGHT.

&&

DE SOLO
Local storm report, Dec 21, 11:13 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1113 AM EST TUE DEC 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 AM     MARINE TSTM WIND 4 SE TEATABLE KEY       24.85N 80.62W
12/21/2021  M40 MPH          GMZ042             FL   MESONET

            AT 1057 AM EST A WIND GUST OF 40 MPH, OR 35 KTS, WAS
            OBSERVED BY THE WEATHERFLOW MESONET SITE AT ALLIGATOR
            REEF LIGHT.

&&

DE SOLO

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 1:32 AM ESTSpecial Marine WarningKEY13 min
Dec 21, 1:56 AM ESTSpecial Marine WarningKEY29 min
Dec 21, 2:24 AM ESTSpecial Marine WarningKEY43 min
Dec 21, 4:55 AM ESTSmall Craft AdvisoryKEY24 hr
Dec 21, 10:06 AM ESTSpecial Marine WarningKEY54 min
Dec 21, 10:48 AM ESTSpecial Marine WarningKEY57 min
Dec 21, 11:41 AM ESTSpecial Marine WarningKEY64 min
Dec 21, 12:40 PM ESTSpecial Marine WarningKEY65 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.